Wildfire, Wind River Basin
- When
- March 9, 1:25 PM MST to 5:00 PM MST
- Where
- Wind River Basin forecast zone
- Property damage
- $65,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.041, -108.630 (the zone’s center; the record gives no point)
An open-pit fire being prepared for use in a sweat lodge ceremony on the Wind River Indian Reservation engulfed three buildings, charred several cars, and burned tons of hay. West wind of 25 to 35 mph with occasional gusts around 45 mph enabled the fire to spread quickly along Little Wind River Bottom Road.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
An open-pit fire being prepared for use in a sweat lodge ceremony on the Wind River Indian Reservation engulfed three buildings, charred several cars, and burned tons of hay. West wind of 25 to 35 mph with occasional gusts around 45 mph enabled the fire to spread quickly along Little Wind River Bottom Road. The fire traveled east for about two miles before being brought under control about 5:00 p.m. Firefighters estimated that at its peak the fire was spreading at 200 feet a minute.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Mar 9, 11:41 AM MST, 1 hour 44 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1141 AM MST THU MAR 9 2006 .SHORT TERM...TODAY THROUGH SATURDAY NIGHT... UPDATED TO REMOVE SNOW ADVISORY FROM THE FAR WEST. SOME SNOW SHOWERS ARE STILL EXPECTED ALONG WITH STRONG WINDS WITH FRONTAL PASSAGE BUT CURRENT TRENDS DO NOT SUPPORT EXTENDING THE ADVISORY. AN ACTIVE AND PROGRESSIVE WEATHER PATTERN WILL LEAD TO UNSETTLED WEATHER THROUGH THE SHORT TERM AS A MEAN WESTERN CONUS TROUGH DEVELOPS FOR THE SECOND HALF OF THE SHORT TERM. THE FIRST SHORTWAVE WAS PLOWING INTO IDAHO EARLY THIS AM. SNOW BEGAN FALLING AROUND 11 PM IN WESTERN WYOMING BENEATH COOLING CLOUD CLOUD-TOPS IN THE PREFRONTAL AIR MASS. THE ASSOCIATED COLD FRONT REMAINED WELL BACK ACROSS WESTERN IDAHO. THIS FRONT WILL BE DRIVEN EAST THROUGH THE STATE TODAY BY 4 MB PRESSURE RISES. OROGRAPHICS ARE NOT THAT IMPRESSIVE WITH LESS THAN 25 KNOTS AT 700 MB...AND LITTLE IN THE WAY OF JET SUPPORT. NONETHELESS EXPECT LIGHT TO MODERATE SNOW TO CONTINUE THROUGH EARLY MORNING...WITH A POCKET OF HEAVIER SNOW COMING THROUGH WITH THE INCREASE SURFACE CONVERGENCE WITH THE FROPA. OVERALL EXPECT GENERALLY 3 TO 5 INCHES ACROSS THE HIGHER TERRAIN OF THE WEST...WITH POSSIBLY 6 TO 8 IN WEST FACING SLOPES...ESPECIALLY ON THE WESTERN SIDE OF THE TETONS. BY THIS AFTERNOON THE MID-LEVEL COLD POOL WILL MOVE THROUGH...STEEPENING LAPSE RATES TO 8.5 C/KM. THIS IN COMBINATION WITH THE FRONT...SHOULD ENABLE A FEW ISOLATED SHOWERS TO MAKE IT EAST OF THE CONTINENTAL DIVIDE. CAN NOT RULE OUT A FEW LIGHTNING STRIKES WITH THE ACTIVITY AND HAVE MAINTAINED THUNDER IN AREAS WHERE LI < 0C. WINDS WILL INCREASE TO 25 TO 35 MPH WITH GUSTS AS HIGH AS 50 MPH POSSIBLE ACROSS THE FAVORED WIND CORRIDOR AS LEE SIDE PRESSURE TROFING DEVELOPS IN ADVANCE OF THE APPROACHING COLD FRONT. BY EARLY AFTERNOON...IN THE WEST...AND LATE AFTERNOON ACROSS CENTRAL AND SOUTHERN WYOMING...SURFACE GRADIENT TRANSITIONS TO WEST TO EAST AS THE BAROCLINIC BOUNDARY PLOWS THROUGH. IN WESTERN WYOMING...THESE WINDS WILL COMBINE WITH SNOW TO REDUCE VISIBILITIES IN AREAS OF BLOWING AND DRIFTING SNOW. BOTH MODELS CONTINUE TO INDICATE A BOUNDARY SLIDING SOUTH ALONG THE EASTERN SLOPES OF THE BIGHORN MOUNTAINS THIS EVENING. INCREASED SNOW CHANCES ACROSS WESTERN WYOMING THIS MORNING...AND DECREASED THEM IN THE WIND RIVER BASIN SINCE COVERAGE SHOULD BE ISOLATED. ALSO...HAVE INCREASED POPS ACROSS THE BIGHORN MOUNTAINS AND JOHNSON COUNTY THIS EVENING. THERE WILL BE A BRIEF RESPITE IN PRECIP LATE TONIGHT THROUGH TOMORROW MORNING. MODELS WAVERED A LITTLE WITH THE POTENTIAL OF ANOTHER SNOW EVENT ACROSS NATRONA COUNTY ON FRIDAY. 12Z MODEL RUNS FROM YESTERDAY MORNING INDICATED A CLOSED 700 MB LOW ACROSS SOUTHEAST WYOMING... WHICH WOULD PUT ALL OF THE VARIABLES IN PLACES FOR A POTENTIAL SIGNIFICANT SNOW EVENT ON FRIDAY. HOWEVER...THE 00Z MODEL DATA INDICATED A MUCH WEAKER OPEN 700 MB LOW SLIDING ACROSS NORTHERN COLORADO...WHICH WOULD PUT AREAS FROM FREMONT COUNTY EAST THROUGH NATRONA COUNTY ON THE NORTHERN FRINGE OF UPSLOPE INDUCED PRECIPITATION. HAVE FAVORED BOTH THE NAM AND GFS FROM LAST EVENING... WHICH BOTH INDICATED HIGHER PROBABILITIES FROM LANDER THROUGH CASPER...WITH LIGHT ACCUMULATIONS. FUTURE SHIFTS WILL HAVE TO MONITOR THIS POTENTIAL HOWEVER. ANOTHER BRIEF RESPITE WILL COME ON FRIDAY NIGHT THROUGH SATURDAY MORNING...WITH YET ANOTHER SHORTWAVE SLIDING NORTHEAST IN DIFFLUENT SOUTHWEST FLOW BY SATURDAY AFTERNOON AND SATURDAY NIGHT. ANOTHER ROUND OF SNOW IS ANTICIPATED FROM THIS SYSTEM. AFTER ANOTHER WARM DAY ACROSS CENTRAL WYOMING TODAY...TEMPERATURES WILL COOL 10 TO 15 DEGREES BACK INTO THE 30S...FRIDAY THROUGH THE FIRST HALF OF THE WEEKEND. .LONG TERM...SUNDAY THROUGH THURSDAY... SOME DIFFERENCES SHOWING UP WITH MEDIUM RANGE GUIDANCE...ESPECIALLY IN REGARDS TO THE NEXT STORM SYSTEM SUNDAY INTO SUNDAY NIGHT. WILL FAVOR THE GFS WHICH HAS BEEN THE MOST CONSISTENT AND MATCHES CANADIAN MODEL AS WELL. MID LEVEL CLOSED CIRCULATION STILL FORECAST TO LIFT NORTHEAST FROM SOUTHERN WYOMING INTO NEBRASKA/SOUTH DAKOTA BY SUNDAY NIGHT. THIS WOULD ENHANCE SNOWFALL ACROSS CENTRAL AND EASTERN PORTIONS OF THE FORECAST AREA IN WRAP AROUND MOISTURE AND DEEPENING UPSLOPE. HAVE CONTINUED TO RAISE SNOW CHANCES FOR THIS CORRIDOR INTO 50-60 PERCENT RANGE. BEHIND THIS SYSTEM...RIDGING BEGINS TO BUILD ACROSS THE ROCKIES INTO TUESDAY AND HAVE THEREFORE TRENDED SNOW CHANCES BACK TO LOW CHANCES WEST OF DIVIDE. A MORE ZONAL FLOW ADVERTISED BY THE MIDDLE OF NEXT WEEK WHICH SUPPORTS A CHANCE OF SNOW FOR THE WEST WEDNESDAY AND THURSDAY...REMAINING DRY IN THE EAST. TEMPERATURES WILL REMAIN UNSEASONABLY COOL THROUGH TUESDAY. GOOD WARMUP FORECAST FOR THE MIDDLE OF NEXT WEEK ON WESTERLY FLOW DEVELOPING WITH TEMPERATURES QUICKLY REBOUNDING INTO THE 40S AND 50S. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...HAHN/SKRBAC LONG TERM...FRIEDERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 1154 AM MST THU MAR 9 2006 WYZ001>020-022>030-101300- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1154 AM MST THU MAR 9 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT SNOW SHOWERS WILL PERSIST IN THE FAR WEST THROUGH THIS AFTERNOON WITH AREAS OF STRONG WEST TO SOUTHWEST WINDS OF 20 TO 40 MPH WITH RIDGETOP GUSTS TO 50 MPH CAUSING BLOWING SNOW AND AREAS OF SHARPLY REDUCED VISIBILITY. CHECK THE LATEST ROAD CONDITIONS BEFORE VENTURING OUT. STRONG WEST WINDS WILL CONTINUE TO INCREASE ALSO ACROSS THE WIND RIVER BASIN AND FROM NORTHERN SWEETWATER COUNTY OVER TO THE CASPER AREA. WEST WINDS OF 25 TO 40 MPH WILL BE COMMON WITH GUSTS AS HIGH AS 50 MPH. TRAVELLERS SHOULD BE ALERT FOR SUDDEN...SHARP WIND GUSTS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS THE POTENTIAL FOR A PERIOD OF HEAVIER SNOW ACROSS NATRONA COUNTY ON FRIDAY BUT SOME UNCERTAINTY REMAINS ON THE EXACT TRACK OF THIS SYSTEM. ANOTHER SYSTEM MAY BRING ANOTHER ROUND OF HEAVIER SNOW TO AREAS EAST OF THE CONTINENTAL DIVIDE ON SATURDAY NIGHT AND SUNDAY. STAY TUNED FOR FUTURE UPDATES AS THE DETAILS BECOME MORE CLEAR. SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS AND STRONG WIND GUSTS TODAY. TRIW
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RIVERTON WY 1133 AM MST THU MAR 9 2006 WYZ001>020-022>030-092200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 1133 AM MST THU MAR 9 2006 ANOTHER STORM PRODUCED SNOWFALL MAINLY ACROSS NORTHWEST WYOMING OVERNIGHT AND EARLY THIS MORNING. THE FOLLOWING ARE A SAMPLING OF SNOW AMOUNTS AS OF 11 AM MST. LINCOLN... AFTON... 4 INCHES. BEDFORD 3 SOUTHEAST... 3 INCHES. SALT RIVER PASS 13 SOUTH... 3 INCHES. AFTON 12 SOUTH... 3 INCHES. THAYNE 4 NORTHEAST... 0.5 INCH. SMOOT... TRACE NATRONA... CASPER 4 SOUTHWEST... 0.3 INCH. SUBLETTE... PINEDALE 1 NORTH... 0.3 INCH. SWEETWATER... GREEN RIVER... 3 INCHES. ROCK SPRINGS... 1.6 INCHES. ROCK SPRINGS... 1.5 INCHES. ROCK SPRINGS... 0.5 INCH. TETON... PHILLIPS BENCH SNOTEL... 6 INCHES. SIGNAL MOUNTAIN... 6 INCHES. GRAND TARGHEE SKI RESORT... 4.5 INCHES. MORAN JUNCTION... 3.5 INCHES. JACKSON... 3.5 INCHES. JACKSON 4 NORTH... 3 INCHES. HOBACK JUNCTION... 2.5 INCHES. TOGWOTEE MOUNTAIN LODGE... 2.5 INCHES. YELLOWSTONE... SOUTH ENTRANCE... 3 INCHES. GRASSY LAKE SNOTEL... 3 INCHES. RAM
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2006Every state in 2006This day in weather historyWarnings in Wyoming, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5490506.